Geneva [Switzerland], October 5 (ANI): The World Health Organization (WHO) on Wednesday issued a medical product alert on four cough and cold syrups made by India's Maiden Pharmaceuticals Limited, and said that these "substandard" products are unsafe, especially in children, and may result in serious injury or death.
WHO report claimed that to date these four products have been identified in The Gambia, but may have been distributed, through informal markets, to other countries or regions.
It was conducting further investigation with the company and regulatory authorities in India. "This WHO Medical Product Alert refers to four substandard products, identified in The Gambia and reported to WHO in September 2022. Substandard medical products are products that fail to meet either their quality standards or specifications and are, therefore "out of specification," the WHO said.
The manufacturer of these products is Maiden Pharmaceuticals Limited based out of Haryana, India, the WHO said and gave out the names of the products. "The four products are Promethazine Oral Solution, Kofexmalin Baby Cough Syrup, Makoff Baby Cough Syrup and Magrip N Cold Syrup," it added.
To date, the international health organization said, "the stated manufacturer has not provided guarantees to WHO on the safety and quality of these products."
"Laboratory analysis of samples of each of the four products confirms that they contain unacceptable amounts of diethylene glycol and ethylene glycol as contaminants."
Citing risks, it said that Diethylene glycol and ethylene glycol are toxic to humans when consumed and can prove fatal. "Toxic effects can include abdominal pain, vomiting, diarrhoea, inability to pass urine, headache, altered mental state, and acute kidney injury which may lead to death," it noted.
All batches of these products should be considered unsafe until they can be analyzed by the relevant National Regulatory Authorities, WHO warned and added that the substandard products referenced in the alert are unsafe and their use, especially in children, may result in serious injury or death.
Putting out advice to regulatory authorities and the public, WHO stated that it is important to detect and remove these substandard products from circulation to prevent harm to patients.
WHO requested increased surveillance and diligence within the supply chains of countries and regions likely to be affected by these products. "Increased surveillance of the informal/unregulated market is also advised," it said.
"All medical products must be approved and obtained from authorized/licensed suppliers. The products' authenticity and physical condition should be carefully checked. Seek advice from a healthcare professional when in doubt."
Giving out a clear warning WHO said if you have these substandard products, please "DO NOT use them."
"If you, or someone you know, have used these products or suffered any adverse reaction/event after use, you are advised to seek immediate medical advice from a qualified healthcare professional and report the incident to the National Regulatory Authority or National Pharmacovigilance Centre."
"National regulatory/health authorities are advised to immediately notify WHO if these substandard products are discovered in their respective country," it concluded. (ANI)